Thunderstorm Wind, Eddy
- When
- May 3, 4:56 PM MST to 5:01 PM MST
- Where
- Eddy County, 1.17 mi E of (Cnm)carlsbad Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.330, -104.250
Continued lee troughing resulting from a large-scale upper-low across the western CONUS brought additional thunderstorms to the area. Afternoon and evening thunderstorms formed along the higher elevations and tracked eastward producing reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Continued lee troughing resulting from a large-scale upper-low across the western CONUS brought additional thunderstorms to the area. Afternoon and evening thunderstorms formed along the higher elevations and tracked eastward producing reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 4:16 PM MST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 616 PM CDT Wed May 3 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Thursday night) Issued at 124 PM CDT Wed May 3 2023 Here we go again! Today and tonight should look similar to Tuesday as a shortwave moves across the area and convection develops off the dryline and higher terrain this afternoon. Storm initiation should be a bit earlier than Tuesday given substantially less cloud cover, allowing us to mix efficiently by the early afternoon and highs will reach the low to mid 80s. Storms may develop off the Davis Mountains by 3 PM CDT, while dryline convection may begin a little later, closer to 4 PM CDT. These storms will be a somewhat slow-moving, but should eventually reach the Trans Pecos and Permian Basin by late afternoon/early evening. Southeasterly flow has ushered in slightly better moisture to the lower levels, but storms today are still expected to be mainly characterized by strong, gusty winds, blowing dust, frequent lightning, and localized large hail. Brief periods of heavy rainfall, especially during the dissipating/dying stage of a thunderstorm, may lead to some localized flooding. The main threats, however, will be those strong and damaging wind gusts and large hail. Storms look to move out of the area late this evening, with a few cells possibly lingering into the early morning hours across the Permian Basin. Another disturbance will move across tonight, possibly bringing some light showers overnight and into tomorrow morning, but no significant precipitation is expected. With ample cloud cover and light winds, overnight lows may only fall to the low 60s. Hi-res models indicate storms developing late Thursday morning/early afternoon behind the disturbance, but storms don't look to be severe or widespread as the dryline is pushed east. The greatest chances for storms on Thursday will be across our far eastern boundary, including the E Permian Basin and down to the lower Trans Pecos and Big Bend region where better moisture will be. Winds will be nearing high wind criteria in the Guadalupe and Delaware Mountains as strong westerly flow returns, bringing warmer and drier conditions. Clouds move out by late morning across the west and highs should warm to the upper 80s in the afternoon. Despite the warmer day on Thursday, lows for Friday morning will actually be cooler than Thursday morning due to reduced cloud cover and the moisture departing the area. && .LONG TERM... (Friday through Tuesday) Issued at 124 PM CDT Wed May 3 2023 Southwest winds will advect very dry air into the region beginning Friday and lasting into next week. This causes a weak dryline to form somewhere near the eastern counties of the Permian Basin and Lower Trans Pecos where isolated showers or storms may form. Unfortunately activity will be sparse and any rainfall amounts should be minimal so relief from the dry conditions is not expected. The dry air and lack of rainfall causes temperatures to gradually climb into the low to mid 90s areawide which is about 5 to 10 degrees above normal. Some model guidance suggest temperatures in the upper 90s to low 100s is possible next Monday and Tuesday so we may be seeing our first glimpse of summer soon. Hennig && .AVIATION... (00Z TAFS) Issued at 612 PM CDT Wed May 3 2023 Scattered storms are ongoing at issuance, impacting mainly PEQ and CNM, though will spread eastward through the evening impacting other area terminals. Brief periods of MVFR cigs/visibility are possible in heavy rain and/or blowing dust, with lightning and gusty, erratic winds possible in the vicinity of any storms or associated outflow boundaries. Storms should move east of area terminals by 06Z, and while there may be another round of storms after 06Z, confidence is too low to include mention. Outside of storms, VFR conditions will prevail, with winds shifting to the southwest and becoming gusty by around 15-18Z. && .FIRE WEATHER... Issued at 124 PM CDT Wed May 3 2023 The fire weather threat today will be lightning starts from thunderstorms being generated initially in the Davis and Guadalupe Mountains, then spreading east into the Trans Pecos and Permian Basin. Erratic changes wind direction and speed can be expected anywhere in the vicinity of this activity, and possibly even well removed from the storms so close attention needs to be paid this afternoon and evening. Southwest winds increase Thursday elevating the fire threat. Near to briefly critical conditions are expected though minimum relative humidities in the upper teens are slightly high for widespread critical fire conditions. Much drier air moves in on Friday and continues through the weekend, however wind speeds will diminish. So while the chance for starts increases, the probability of uncontrollable spread is reduced. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 87 60 93 / 30 20 0 0 Carlsbad 60 85 56 88 / 70 10 0 0 Dryden 64 91 62 95 / 70 30 10 0 Fort Stockton 63 87 59 92 / 60 20 0 0 Guadalupe Pass 57 77 55 80 / 40 10 0 0 Hobbs 59 82 52 87 / 90 10 0 0 Marfa 52 81 48 85 / 30 10 0 0 Midland Intl Airport 64 85 58 90 / 40 20 0 0 Odessa 64 85 58 90 / 40 20 0 0 Wink 61 87 54 92 / 60 20 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....10 AVIATION...84
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 144 PM CDT Wed May 3 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 144 PM CDT Wed May 3 2023 /1244 PM MDT Wed May 3 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low probability of severe storms this afternoon and evening across all of southeast New Mexico and much of west Texas. Any severe storms that develop will be accompanied by large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds are possible Thursday, mainly in the Guadalupe and Delaware Mountains. Elevated fire weather potential through the weekend across much of the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
534 PM CDT Wed May 3 2023
TXZ273-032315-
Eastern Culberson County TX-
534 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of northeastern
Culberson County through 615 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 32
miles southeast of Pine Springs, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Culberson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3146 10440 3151 10454 3178 10446 3170 10420
TIME...MOT...LOC 2234Z 203DEG 18KT 3154 10446
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
557 PM CDT Wed May 3 2023
TXZ067-274-032345-
Ward TX-Reeves County Plains TX-
557 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of central Reeves and
west central Ward Counties through 645 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pecos, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pecos, Barstow, Toyah Lake and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 30 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3126 10359 3137 10369 3157 10343 3135 10329
TIME...MOT...LOC 2256Z 238DEG 16KT 3133 10357
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
624 PM CDT Wed May 3 2023
TXZ274-040000-
Reeves County Plains TX-
624 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of central Reeves
County through 700 PM CDT...
At 624 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Saragosa, or 18 miles south of Pecos, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Toyah Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3108 10353 3117 10361 3136 10343 3116 10326
TIME...MOT...LOC 2324Z 233DEG 13KT 3115 10352
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
525 PM MDT Wed May 3 2023
NMZ028-040000-
Eddy County Plains NM-
525 PM MDT Wed May 3 2023
...A strong thunderstorm will impact portions of south central Eddy
County through 600 PM MDT...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whites City, or 18 miles southwest of Carlsbad, moving north at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad, Whites City, Carlsbad Caverns National Park, Otis and
Cavern City Air Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3207 10426 3208 10448 3237 10457 3235 10409
TIME...MOT...LOC 2325Z 197DEG 19KT 3216 10438
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
643 PM CDT Wed May 3 2023
TXZ274-040030-
Reeves County Plains TX-
643 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of east central Reeves
County through 730 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Pecos, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Toyah Lake and B F Goodrich Testing Track.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3115 10349 3122 10353 3138 10332 3119 10323
TIME...MOT...LOC 2342Z 236DEG 13KT 3119 10346
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
555 PM MDT Wed May 3 2023
NMZ028-040045-
Eddy County Plains NM-
555 PM MDT Wed May 3 2023
...Strong thunderstorms will impact portions of central Eddy County
through 645 PM MDT...
At 555 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Brantley Lake State Park
to near Loving. Movement was north at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad, Artesia, Loving, Avalon, Seven Rivers Airport, Brantley
Lake State Park, Carlsbad North, Artesia Municipal Airport, Otis,
Cavern City Air Terminal, Living Desert State Park, Dayton, Lakewood,
Atoka and Lake Avalon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 10447 3267 10384 3211 10414 3237 10452
TIME...MOT...LOC 2355Z 194DEG 29KT 3249 10445 3233 10408
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91The Holloman AFB radar (KHDX), 194 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trained spotter reported sustained winds of 53 MPH with gusts to 66 MPH from vehicle anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100072, 1100073.